Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 56, NWS Memphis, TN

August 17, 2018Clay County, Greene County, Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 17, 2018, 12:53 AM CDT for Clay County, Greene County, Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2018, 12:53 AM CDT (05:53 UTC)
Expired
Aug 17, 2018, 4:00 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 111 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:00 AM CDTFLASH FLOODParagould, ARSEVERAL COUNTY ROADS WERE UNDERWATER FOR A FEW HOURS.
Aug 17, 1:52 AM CDTFLASH FLOODParagould, ARWOMAN TRAPPED IN VEHICLE ON SOUTH 5TH STREET IN PARAGOULD DUE TO FLOODED ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3111 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WGUS54 KMEG 170553
FFWMEG
ARC021-055-170900-
/O.NEW.KMEG.FF.W.0056.180817T0553Z-180817T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1253 AM CDT FRI AUG 17 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Greene County in eastern Arkansas...
  Southwestern Clay County in eastern Arkansas...

* Until 400 AM CDT.

* At 1253 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 1 to 3 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Paragould, Corning, Rector, Marmaduke, Oak Grove Heights, Lafe,
  Knobel, O'Kean, Peach Orchard, Delaplaine, Evening Star, Beech
  Grove, Stonewall, Heubner, Tipperary, Fritz, Case, Brookings,
  Halliday and Twin Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3623 9013 3614 9039 3600 9038 3599 9039
      3597 9039 3597 9044 3610 9079 3611 9077
      3613 9077 3615 9075 3615 9081 3618 9081
      3628 9076 3628 9075 3630 9075 3645 9068

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 11:29 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 16, 11:29 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1129 PM CDT Thu Aug 16 2018

.UPDATE...
Updated to include 06Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1008 PM CDT Thu Aug 16 2018/

UPDATE...
KSGF radar showed a forward-propagating MCS just north of the
MO/AR border. A nearly orthogonal boundary oriented northwest-
southeast is expected to be a focus for additional storms
downstream into the Midsouth, even as GOES East shows the original
MCS cloud tops warming over southern MO. A strengthening low
level jet will likely sustain storms into the overnight, under the
right entrance region of an upper jet core across the Ohio
Valley. Storms should be most common north of I-40 overnight and
may be non-existent over portions of north MS until Friday
morning. Thereafter, midlevel height falls and surface heating
will likely aid storm development south of I-40 on Friday.

Primary concern for the late evening and overnight is damaging
winds associated with any bowing storm segments, and localized
flash flooding with those showing a tendency to back-build or
train. See the WPC Mesoscale Precipitation Discussion 0679 for
additional details.

PWB

PREV DISCUSSION... /issued 604 PM CDT Thu Aug 16 2018/

UPDATE...
Updated to include 00Z Aviation Discussion.

PREV DISCUSSION... /issued 307 PM CDT Thu Aug 16 2018/

DISCUSSION...

Rainfall from the MCS this morning has caused dewpoints to rise
into the lower 80s across Eastern Arkansas which has caused heat
indices to rise above 105 degrees. A heat advisory has been issued
and will remain in effect through 8 PM CDT.

A longwave upper trof will remain over the Midwest/Ohio Valley
through the weekend into early next week. As a result,
disturbances will move through the flow setting off rounds of
showers and thunderstorms. The convection will generally be
hit and miss in nature thus not every location will see rain.
The convection and cloud cover will keep highs in the 80s.

A cold front will move through the Mid-South on Tuesday as the
upper trof begins to shift east to the East Coast. This will allow
drier and less humid air to filter into the area for the middle of
next week. Expect rain free conditions as well as SFC high
pressure builds over the area.

KRM

&&

.AVIATION...
06Z TAFs

Showers and thunderstorms have remained mostly along a line from
ARG towards MKL this evening. Latest trends suggest showers and
thunderstorms will begin to affect JBR between 6-8Z, MEM after
10Z, and MKL perhaps after 8Z. Confidence in any activity at TUP
overnight remains low at the moment. Potential remains for
additional showers and thunderstorms to develop Friday afternoon
at TAF sites and continue into Friday evening. Light winds will
increase to S winds between 7-12 kts on Friday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 16, 9:39 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
939 PM CDT Thu Aug 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-180445-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
939 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a Marginal Risk for severe thunderstorms along and north
of Interstate 40 tonight. Damaging winds and localized flash
flooding will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a Marginal Risk for severe thunderstorms over all the
Midsouth Friday. Damaging winds and localized flash flooding will
be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Aug 16, 11:22 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1122 PM CDT THU AUG 16 2018

ARZ028-TNZ048-170445-
Mississippi AR-Lauderdale TN-
1122 PM CDT THU AUG 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Northwestern Lauderdale County in southwestern Tennessee...

At 1122 PM CDT...a strong thunderstorm producing winds to 50 mph was
located near Burdette, or near Blytheville, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi and northwestern Lauderdale
Counties should monitor this storm closely.

LAT...LON 3594 8968 3573 8974 3578 9005 3593 9006
      3596 8971
TIME...MOT...LOC 0422Z 271DEG 14KT 3587 8996
Special weather statement, Aug 16, 11:32 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
1132 PM CDT THU AUG 16 2018

ARZ009-170515-
Clay AR-
1132 PM CDT THU AUG 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...

Western Clay County in eastern Arkansas...

At 1132 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 50 mph was located near Naylor, or near Corning,
moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Clay County should monitor this storm closely.

LAT...LON 3650 9032 3648 9026 3626 9041 3626 9043
      3644 9074 3650 9070
TIME...MOT...LOC 0432Z 298DEG 14KT 3649 9062
Special weather statement, Aug 17, 12:19 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1219 AM CDT FRI AUG 17 2018

MOZ113-115-TNZ001-170600-
Pemiscot MO-Dunklin MO-Lake TN-
1219 AM CDT FRI AUG 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Northern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Western Lake County in northwestern Tennessee...

At 1219 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 50 mph mph was located over Kennett, moving
northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Pemiscot...southeastern Dunklin and western Lake
Counties should monitor this storm closely.

LAT...LON 3641 8953 3642 8957 3640 8959 3634 8955
      3635 8952 3636 8951 3625 8947 3611 9005
      3626 9012 3628 9008 3631 9007 3639 8988
      3639 8975 3643 8973 3640 8968 3640 8965
      3641 8961 3643 8954 3644 8954
TIME...MOT...LOC 0519Z 246DEG 26KT 3624 9003
Local storm report, Aug 17, 12:25 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1225 AM CDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             KENNETT                 36.24N 90.05W
08/17/2018  E0.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED NEAR KENNETT.

&&

AJC
Special weather statement, Aug 17, 12:31 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1231 AM CDT FRI AUG 17 2018

ARZ018-028-MOZ113-170615-
Greene AR-Mississippi AR-Dunklin MO-
1231 AM CDT FRI AUG 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Southeastern Greene County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 1231 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 45 mph was located near Arbyrd, or near Senath.
This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning will
occur with this thunderstorm. A Flash Flood Warning is in effect.

People in southeastern Greene...northwestern Mississippi and
southwestern Dunklin Counties should monitor this storm closely.

LAT...LON 3598 8996 3593 9029 3600 9029 3600 9035
      3614 9040 3620 9012
TIME...MOT...LOC 0531Z 055DEG 3KT 3611 9022
Local storm report, Aug 17, 12:52 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1252 AM CDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     FLASH FLOOD      SENATH                  36.13N 90.16W
08/17/2018                   DUNKLIN            MO   TRAINED SPOTTER

            HIGHWAY P IN SENATH IS IMPASSABLE DUE TO FLOODING IN NEAR
            THE DOLLAR GENERAL.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:22 PM CDTSpecial Weather StatementMEGMississippi23 min
Aug 16, 11:32 PM CDTSpecial Weather StatementMEGClay43 min
Aug 16, 11:39 PM CDTAreal Flood AdvisoryMEGCraighead, Mississippi2 hr
Aug 16, 11:43 PM CDTSevere Thunderstorm WarningMEGMississippi47 min
Aug 16, 11:55 PM CDTSevere Thunderstorm WarningMEGMississippi33 min
Aug 17, 12:16 AM CDTAreal Flood AdvisoryMEGClay, Greene, Lawrence, Randolph119 min
Aug 17, 12:22 AM CDTFlash Flood WarningMEGCraighead, Greene, Mississippi3 hr
Aug 17, 1:14 AM CDTSpecial Weather StatementMEGCraighead46 min
Aug 17, 1:29 AM CDTAreal Flood AdvisoryMEGCraighead, Greene2 hr
Aug 17, 1:34 AM CDTSpecial Weather StatementMEGPoinsett41 min
Aug 17, 1:42 AM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett48 min
Aug 17, 3:10 AM CDTAreal Flood AdvisoryMEGMississippi3 hr
Aug 17, 3:58 AM CDTAreal Flood AdvisoryMEGClay, Greene3 hr

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.